If you’re taking bisphosphonates like Fosamax and Actonel, you are contributing to broken bones. These drugs will make your bones look dense on bone density tests. But the quality of bone is worse. I’ve said this before many times. And now, two new studies have come to the same conclusion.
I first read of this phenomenon several years ago and wrote about it at that time. Researchers found that women taking bisphosphonates have poor bone quality in their jaws. I talked about this with my dentist. Her specialty is functional medicine. She had seen this change in bone quality in the jaw bones of some of her patients who took bisphosphonates. And she refused to perform some dental procedures on women who had taken them for several years. Now more dentists are seeing and doing the same thing.
At first it appeared that bisphosphonates affected bone quality only in jaw bones and only when the doctor gave them intravenously. Now we’re finding they can cause brittleness in bones throughout the body when you take them orally for just four years or more. The longer you take them, the more brittle your bones become.
Now a study out of Columbia University confirmed the long-term dangers of bisphosphonate use. In this study, the researchers found these drugs do improve the integrity of bones — but only in the short term. They found that the longer you take these drugs, the more brittle your bones become.
How to beat almost any health problem... by rejuvenating every single cell in your body!
This European breakthrough can reverse the effects of aging in your body's cells. Studies show it leads to healthier cholesterol, a sharper memory, a stronger liver and more.
Click Here To Learn More
A second study compared the bones of women who took bisphosphonates with women who didn’t take the drugs. Both groups had bones that appeared to have the same structure. But the bones of women on bisphosphonates weren’t as strong as those who didn’t take them.
While bisphosphonates will increase bone density, researchers in both of these studies believe that bisphosphonates interfere with the body’s natural process of building healthy bone. So instead of curing your osteoporosis, they make it worse — much worse.
What can you do?
First, don’t expect drugs to cure your illness. In some cases, drugs can treat symptoms in the short-term. But long-term use will almost always cause serious side effects. This is especially true with bisphosphonates.
Second, take steps to encourage your body’s ability to build healthy bones. That means increasing both bone density and bone flexibility. Here are two steps I’ve found to be very helpful. One is a supplement, Ultimate Bone Support. It contains strontium, among other bone-building ingredients. Strontium is particularly helpful in building strong, flexible bones when you combine it with calcium and magnesium. But you have to take strontium away from these minerals. So take Ultimate Bone Support on an empty stomach and calcium and magnesium with food.
If, at the end of a year, this isn’t enough, add Calcitonin nasal spray, a prescription drug made from salmon. Like bisphosphonates, it can help build your bone density. But unlike bisphosphonates, Calcitonin won’t make your bones brittle. Whatever you choose to do, make sure it’s both effective and safe. Bisphosphonates are neither.
Your voice of reason in Women's Health,
Dr. Janet Zand